Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 24, NWS Flagstaff, AZ

August 21, 2012Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 21, 2012, 3:53 PM MST for Gila County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2012, 3:53 PM MST (22:53 UTC)
Expired
Aug 21, 2012, 7:45 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 66 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:58 PM MSTFLASH FLOOD8 Nne Young, AZMUD AND ROCK SLIDE OVER THE 512 ROAD YOUNG-HEBER ROAD. CREWS WERE CALLEDTO CLEAR MUD AND DEBRIS FROM FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2012-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2012-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WGUS55 KFGZ 212253
FFWFGZ
AZC007-220245-
/O.NEW.KFGZ.FF.W.0024.120821T2253Z-120822T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
353 PM MST TUE AUG 21 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 745 PM MST

* AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER NORTH CENTRAL GILA         
  COUNTY...OVER THE POCO FIRE AREA...ABOUT 10 MILES SOUTH OF FOREST
  LAKES....

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE POCO FIRE BURN AREA. ROADWAYS IN THE AREA WILL
LIKELY BE INUNDATED AND WASHED OUT. STREAMS IN THE AREA WILL FLOW FAR
ABOVE TYPICAL LEVELS AND WILL CARRY HEAVY AMOUNTS OF SEDIMENT.

AREAS IMPACTED BY THIS WARNING INCLUDE THE POCO FIRE BURN AREA...
PORTIONS OF THE COMMUNITY OF YOUNG...PORTIONS OF YOUNG HIGHWAY (SR
288) NORTH OF YOUNG...AND CHERRY CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3415 11093 3420 11094 3422 11090 3421 11083
      3413 11085 3413 11089 3404 11089 3368 11079
      3368 11081 3391 11091 3395 11090 3407 11095

$$

MAS
1 follow-up statement
816 
WGUS75 KFGZ 220241
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
741 PM MST TUE AUG 21 2012

AZC007-220250-
/O.EXP.KFGZ.FF.W.0024.000000T0000Z-120822T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
741 PM MST TUE AUG 21 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR CENTRAL GILA
COUNTY...

THE HEAVY RAIN THAT PROMPTED THE WARNING OVER THE POCO WILDFIRE BURN 
AREA AND DOWNSTREAM LOCATIONS HAS ENDED AND ONLY LIGHT RAIN IS 
EXPECTED THIS EVENING...THUS THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3415 11093 3420 11094 3422 11090 3421 11083
      3413 11085 3413 11089 3404 11089 3368 11079
      3368 11081 3391 11091 3395 11090 3407 11095

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:00 AM MST, 6 hours 53 minutes earlier.

Area forecast discussion, Aug 21, 9:00 AM MST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE AUG 21 2012

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
THROUGH MUCH OF THE WEEK BRINGING DAILY SHOWERS AND THUNDERSTORMS TO
THE REGION. THUNDERSTORM CHANCES WILL DECREASE FRIDAY THROUGH THE
WEEKEND AS DRIER AIR MOVES IN FROM THE WEST.

&&

.DISCUSSION...HIGH PRESSURE ALOFT REMAINS CENTERED OVER SOUTHERN AZ
THIS MORNING...GRADUALLY SHIFTING EAST. A MOIST AND UNSTABLE AIR
MASS WITH GENERALLY LIGHT FLOW IS ASSOCIATED WITH THIS RIDGE...AND
WILL PROVIDE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY ONCE DAYTIME HEATING TAKES PLACE. THE MORNING SOUNDING AT
FLAGSTAFF FEATURED 0.96 INCHES PRECIPITABLE WATER WHICH IS ABOUT 15%
ABOVE NORMAL. SURFACE DEWPOINTS RANGED FROM THE 50S OVER NORTHERN AZ
TO 60S IN SOME OF THE LOWER ELEVATION AREAS...MAINLY SOUTH OF THE
MOGOLLON RIM. HOWEVER...WITH FAIRLY EXTENSIVE CLOUD COVER OVER
PORTIONS OF NORTHERN AZ THIS MORNING...SOME AREAS MAY TAKE AN HOUR
OR TWO LONGER THAN USUAL BEFORE THUNDERSTORMS DEVELOP.

AS THE RIDGE SHIFTS EASTWARD AND A TROUGH APPROACHES FROM THE WEST
WEDNESDAY AND THURSDAY INCREASED SHEAR WILL PROVIDE FOR STRONGER AND
MORE ORGANIZED THUNDERSTORMS. THE CURRENT FORECAST PACKAGE SHOWS
THESE TRENDS WELL AND NO SHORT TERM UPDATES ARE PLANNED THIS MORNING.

&&

.PREV DISCUSSION/255 AM MST/...THE UPPER LEVEL HIGH PRESSURE CENTER
IS FORECAST TO SHIFT TO AROUND EL PASO IN SOUTHERN NEW MEXICO/WEST
TEXAS PRODUCING A SOUTHWEST TO WESTERLY FLOW OVER AZ TODAY...THEN ON
WEDNESDAY AS THE UPPER LEVEL TROUGH APPROACHES FROM THE WEST THE
FLOW WILL SHIFT TO THE SOUTHWEST. DEEPER PRECIPITABLE WATER (PW)
VALUES OVER SOUTHERN ARIZONA AND SONORA MEXICO WILL LIFT NORTHWARD
TODAY AND WEDNESDAY AS THE FLOW BECOMES MORE SOUTHERLY OVER TIME. AS
THE PW VALUES INCREASE WITH INCREASING INSTABILITY AND INCREASING
SHEAR IN THE UPPER LEVELS...THUNDERSTORMS WILL BE MORE
ORGANIZED...WHICH WILL TEND TO FAVOR A GREATER NUMBER OF STORMS
PRODUCING HEAVY RAIN AND HAIL...AND THIS IS THE REASON THAT WE
DECIDED TO PUT MODERATE TO HEAVY TRW IN THE WEATHER GRIDS...FROM
WEDNESDAY INTO THURSDAY.

WEDNESDAY NIGHT INTO THURSDAY...AS THE WEST COAST TROUGH APPROACHES
ARIZONA WEAK LARGE SCALE LIFT WILL BEGIN TO MOVE ACROSS THE REGION
OVERNIGHT WEDNESDAY INTO THURSDAY. FORECAST MODELS ARE LEANING
TOWARD OVERNIGHT SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY MORNING. THINKING THAT THE LIFT WILL BE STRONG ENOUGH TO
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE DAY ON
THURSDAY ESPECIALLY OVER OUR CENTRAL AND EASTERN SECTIONS OF OUR
FORECAST AREA (EASTERN COCONINO AND YAVAPAI...NORTHERN GILA...NAVAJO
AND APACHE COUNTIES). EXPECTING A FEW BREAKS IN THE CLOUD COVER
WHICH COULD LEAD TO A COUPLE OF ISOLATED STRONGER STORMS...HOWEVER
MAINLY EXPECTING ALOT OF CLOUD COVER AND RAIN SHOWERS WITH EMBEDDED
THUNDERSTORMS...NOT TOO UNSTABLE DUE TO CLOUD COVER AND RAIN COOLED
AIR.

SLIGHTLY DRIER WEST TO NORTHWEST FLOW DEVELOPS BEHIND THE TROUGH
FRIDAY TO BRING THUNDERSTORM CHANCES DOWN TO 30 TO 40 PERCENT.
DRIER AND MORE STABLE AIR WILL MOVE OVER NORTHERN ARIZONA FOR THE
WEEKEND PRODUCING 10 TO 20 PERCENT CHANCES OF SHOWERS AND
THUNDERSTORMS NORTH OF THE MOGOLLON RIM AND 20 TO 30 PERCENT CHANCE
FROM THE MOGOLLON RIM SOUTH. DUE TO THE DRIER CONDITIONS DAYTIME
TEMPERATURES WILL RUN ABOVE NORMAL AND NIGHT TEMPERATURES WILL BE
COOLER THAN EXPECTED FOR THIS TIME OF THE YEAR.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHRA/TSRA
WILL DEVELOP ACROSS NORTHERN ARIZONA THIS AFTERNOON. EXPECT MVFR/IFR
CONDITIONS WITH HEAVY RAIN FROM THE STRONGER STORMS. STORM INTENSITY
AND COVERAGE SHOULD DECREASE BUT NOT END AFTER 02Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO/TC
AVIATION.......DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 21, 4:24 AM MST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
424 AM MST TUE AUG 21 2012

AZZ004>018-037>040-220715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
424 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA TODAY. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER
THE HIGHER TERRAIN...AND MOVE INTO THE LOWER ELEVATIONS LATER THIS
AFTERNOON AND TONIGHT. THE BEST MOISTURE AND INSTABILITY AND THE
GREATEST THREAT FOR LOCALLY HEAVY RAIN EXTENDS FROM THE COCONINO
PLATEAU AND MOGOLLON RIM SOUTHWARD.

THE PRIMARY THREATS ARE FREQUENT LIGHTNING...HEAVY RAIN...SMALL
HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA FOR THE
NEXT SEVERAL DAYS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EACH
DAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD WEDNESDAY AND THURSDAY WITH AN INCREASED THREAT OF
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 2:19 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
219 PM MST TUE AUG 21 2012

AZZ008-037-212145-
YAVAPAI AZ-
219 PM MST TUE AUG 21 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 245 PM MST

AT 213 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CORDES TO BUMBLE
BEE...AND MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CORDES JUNCTION NEAR INTERSTATE 17 AND STATE HIGHWAY 69...
   BUMBLE BEE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3437 11194 3412 11206 3417 11235 3442 11223
TIME...MOT...LOC 2117Z 283DEG 5KT 3432 11216 3423 11220

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:45 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 20, 9:06 PM MSTFlash Flood WarningFGZCoconino9 hr
Aug 21, 1:07 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 21, 1:16 PM MSTFlash Flood WarningFGZYavapai119 min
Aug 21, 1:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 21, 2:19 PM MSTSpecial Weather StatementFGZ26 min
Aug 21, 2:45 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai30 min
Aug 21, 2:46 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 21, 2:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo31 min
Aug 21, 3:27 PM MSTSevere Thunderstorm WarningFGZGila33 min
Aug 21, 3:29 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 21, 3:37 PM MSTSevere Thunderstorm WarningFGZGila23 min
Aug 21, 3:47 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 21, 4:05 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 21, 4:08 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Aug 21, 4:09 PM MSTSevere Thunderstorm WarningFGZGila36 min
Aug 21, 4:54 PM MSTSpecial Weather StatementFGZGila66 min

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.